- 08 Feb
Opiate Use Disorder
The opiate crisis makes the headline news almost on a daily basis. What is actually happening in the body during opiate intoxication? And during opiate withdrawal?
We’re going to explain the medical side of opiate use and detail the warning signs that someone might have an addiction problem.
Signs and symptoms of opiate abuse:
- Slurred speech
- Constricted pupils
- Respiratory depression
Seizures and respiratory depression are symptoms that are causing people to die from opiate use.
Opiates are commonly abused with other drugs resulting in a deadly side effect known as serotonin syndrome. Indicators for serotonin syndrome are:
- Muscular rigidity
Opiate antagonists like Naloxone or Naltrexone provide antidotes for opiate intoxication.
Firefighters and police officers have been trained to deliver Naloxone or Naltrexone to people who are overdosing on opiates. This is a good temporary measure, but the person will need continuing care afterwards.
Long-term therapy based programs are the most common types you will find in rehab. Some rehabs use medicines like Methadone and Suboxone to taper the patient off opiates slowly over the course of a few months.
Opiate withdrawals may include:
- Dilated pupils
- Muscle ache
Opiate abuse and dependence
Most people start using opiates to treat legitimate pain. Since opiates are so addictive, substance abuse can quickly take over. Substance abuse is a pattern of substance use that leads to negative consequences.
- Trouble at work, school or home
- Use in dangerous situations
- Recurring substance abuse related legal problems
- Continued use despite social or interpersonal problems due to substance abuse
About the Author
Digital Marketing Coordinator